Alert archive / South Carolina / Flash Flood Warnings in 2021

Flash Flood Warning 3, NWS Columbia, SC

July 28, 2021Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Jul 28, 2021, 7:58 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2021, 7:58 PM EDT (23:58 UTC)
Expired
Jul 28, 2021, 10:00 PM EDT
In force
2 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 10 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:01 PM EDTFLASH FLOOD1 Sse Columbia, SCA STORM CHASER SENT A PHOTO, VIA SOCIAL MEDIA, OF A FLOODED CAR AT THE INTERSECTION OF MAIN ST AND WHALEY ST. 2 OCCUPANTS ABANDONED THE VEHICLE SAFELY.
Jul 28, 8:15 PM EDTFLASH FLOOD1 Sse Columbia, SCUSGS GAGE ON THE ROCKY BRANCH CREEK AT THE INTERSECTION OF MAIN ST AND WHALEY ST IN COLUMBIA REACHED A PEAK OF 9.14 FEET AT 1915 EST (2015 EDT). FLOOD STAGE IS 7.2 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 12.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1406 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

633 
WGUS52 KCAE 282358
FFWCAE
SCC063-079-290200-
/O.NEW.KCAE.FF.W.0003.210728T2358Z-210729T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
758 PM EDT Wed Jul 28 2021

The National Weather Service in Columbia has issued a

* Flash Flood Warning for...
  Northeastern Lexington County in central South Carolina...
  Central Richland County in central South Carolina...

* Until 1000 PM EDT.

* At 758 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.25 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Columbia, West Columbia, Cayce, Forest Acres, Five Points, SC 
  State Fair Grounds, West Columbia Riverwalk, Olympia, Rosewood and 
  Guignard Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flash flooding will occur in the Five Points area extending 
downstream along Rocky Branch Creek. This includes Maxcy Gregg Park, 
areas of the USC campus along the creek, the intersection at Pickens 
and Blossom, the intersection at Whaley and Main and areas of the 
Olympia neighborhood along the creek.

&&

LAT...LON 3400 8106 3401 8105 3403 8102 3401 8098
      3400 8098 3397 8099 3396 8099 3396 8103
      3397 8105 3399 8106

FLASH FLOOD...RADAR INDICATED

$$

CJR
1 follow-up statement
155 
WGUS72 KCAE 290039
FFSCAE

Flash Flood Statement
National Weather Service Columbia SC
839 PM EDT Wed Jul 28 2021

SCC063-290049-
/O.CAN.KCAE.FF.W.0003.000000T0000Z-210729T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lexington SC-
839 PM EDT Wed Jul 28 2021

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN LEXINGTON 
COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3399 8104 3401 8103 3402 8102 3401 8100
      3400 8100 3398 8101 3397 8101 3397 8102
      3397 8104

$$

SCC079-290200-
/O.CON.KCAE.FF.W.0003.000000T0000Z-210729T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Richland SC-
839 PM EDT Wed Jul 28 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS 
EVENING FOR SOUTHWESTERN RICHLAND COUNTY...

At 839 PM EDT, Heavy rain has fallen over portions of the city of 
Columbia.  The intersection of Main St and Whaley St is flooded and 
impassable.  Other nearby roads from Five Points to Olympia may 
flood.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Columbia, Five Points, SC State Fair Grounds and Olympia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flash flooding will occur in the Five Points area extending 
downstream along Rocky Branch Creek. This includes Maxcy Gregg Park, 
areas of the USC campus along the creek, the intersection at Pickens 
and Blossom, the intersection at Whaley and Main and areas of the 
Olympia neighborhood along the creek.

&&

LAT...LON 3399 8104 3401 8103 3402 8102 3401 8100
      3400 8100 3398 8101 3397 8101 3397 8102
      3397 8104

FLASH FLOOD...RADAR INDICATED

$$

DM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 1:40 PM EDT, 6 hours 18 minutes earlier.

Area forecast discussion, Jul 28, 1:40 PM EDT, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
140 PM EDT Wed Jul 28 2021

.SYNOPSIS...
Showers and thunderstorms across the eastern half of the region
today. Very hot and humid for Thursday and Friday with heat
indexes exceeding 105 F. The pattern begins to change by the
weekend as a large upper trough builds to our west with good
chances for rain each day, Sunday through Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
While the center of the low continues to pull away from the
area this afternoon, a weak trof is left behind, focusing shower
and thunderstorm activity mainly in the eastern portions of the
CWA. Some local spots have radar rainfall estimates in excess
of 3 inches today, and those locations are currently under flood
advisories.

With drier air at mid and upper levels continue to move in from
the northwest, the activity should gradually die down as the sun
sets and instability decreases.

Overnight, weak high pressure will settle across the area,
leading to light winds and mostly clear skies. It looks like
another round of patchy early morning fog is in store as temps
cool down near the dew points overnight and lingering moisture
remains trapped near the surface underneath a radiation
inversion. It could be a little more widespread than this
morning, with many fog prone areas seeing reductions in
visibility by the time of the early morning commute.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Summary: Above average temperatures nearing 100 F with
relatively low rain chances expected both Thursday and Friday.
While a heat advisory is not currently in effect, heat indexes
will near 110 F so precautions are highly recommended.

The short term pattern is primarily driven by a strong ridge across
the southwestern US and a nearly stationary trough along the
northeastern US coast, keeping the fa under northwesterly flow
aloft. At the surface, a weak front will be to our south by
Thursday morning and will help drop PWATs a bit before
recovering Thursday afternoon to near 2 inches as southwest
surface winds increase. The fa will remain under weak general
subsidence as heights rise to our northeast. So only isolated
showers or thunderstorms are expected Thursday afternoon. Highs
in the upper 90s with scattered cumulus and light winds,
overnight lows in the mid 70s.

A weak boundary will cross the area Friday and help shift winds
around to northwest throughout the day. The boundary will do
little to change the overall pattern through, with highs still
expected to near or exceed 100 F across much of the fa. While a
heat advisory may be possible, the combination of downsloping
and slightly drier air behind the boundary should help keep dew
points low enough to avoid heat indexes exceeding 110 F. But
this will be closely monitored. Chances of rain increase
slightly late Friday evening as some weak surface convergence
along the boundary and diffluence aloft coincide, which could
trigger some scattered showers. With some dry air mixing aloft
and increasing mid-level lapse rates, instability will be high
late Friday. So any storms that do develop could be strong.
Highs around 100 F with winds peaking around 6-8 mph out of the
west in the afternoon, overnight lows again in the mid 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Summary: A sharp pattern change expected over the weekend, switching
from hot and relatively dry to below average temperatures and wet.

The primary mechanism will be the weakening upper level ridge to our
west and a series of diving shortwaves along the western edge of the
upper level trough to our north. This will allow the trough to
deepen and retrograde slightly such that we sit just east of
the trough axis. PWATs are then able to surge over 2 inches
across the area within a broad area of divergence aloft, just
downstream of the mid-level vort max. There is fairly good
agreement across the ensemble and blend guidance on this pattern
developing, so confidence is relatively high. With deep
southwesterly flow and a favorable synoptic setup, PoPs are at
least chance each day, Sunday through Wednesday. PoP confidence
increases each day as well, bringing likely in for Monday and
Tuesday. Temperatures are expected to remain at least several
degrees below average, with a decent chunk of guidance keeping
highs temperatures in the low-mid 80s Tuesday and Wednesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Convection has remained south of all the TAF sites except OGB
so far today, and I don;t expect that to change for the
remainder of the afternoon as support for thunderstorms slowly
decreases through the day for the AGS and CAE area terminals.
OGB still has the threat for thunderstorms through mid
afternoon, however, as they have more moisture and surface
convergence in that part of the CWA.

Tonight, all convection should come to an end by sunset or
shortly after, with mostly clear skies and light winds through
the remainder of the evening. Once we get to the late night and
early morning hours, though, we will likely see patchy fog
develop, with some MVFR or IFR vsbys possible, especially at
fog prone AGS and OGB. That should burn off by mid morning.

EXTENDED AVIATION OUTLOOK...Showers and thunderstorms with
associated restrictions Saturday and Sunday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 28, 4:34 AM EDT, 15 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
434 AM EDT Wed Jul 28 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-290845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
434 AM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures will rise into the upper 90s to around 100 Thursday
through Saturday and combined with the humidity heat index values
will be between 105 and 109 each afternoon. Heat advisories may be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 28, 5:56 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
556 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     4 WNW CHERAW            34.71N 79.96W
07/28/2021  M68 MPH          CHESTERFIELD       SC   AWOS

            AWOS UNIT AT CHERAW MUNICIPAL AIRPORT
            MEASURED A WIND GUST OF 59 KNOTS OR 68 MPH.

&&

DCM
Local storm report, Jul 28, 6:42 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
642 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     4 NW CHERAW             34.74N 79.93W
07/28/2021                   CHESTERFIELD       SC   911 CALL CENTER

            POWER LINES DOWN ON US HWY 52 NEAR CHERAW,
            EXACT LOCATION NOT GIVEN. TIME ESTIMATED.

0553 PM     TSTM WND DMG     3 WNW CHERAW            34.72N 79.94W
07/28/2021                   CHESTERFIELD       SC   911 CALL CENTER

            TWO POWER LINES DOWNED ON FOUR MILE LOOP RD.
            TIME ESTIMATED.

0558 PM     TSTM WND DMG     3 W CHERAW              34.70N 79.95W
07/28/2021                   CHESTERFIELD       SC   911 CALL CENTER

            A TREE FELL ONTO AN APARTMENT COMPLEX ON
            BASIN ST IN CHERAW. EXTENT OF DAMAGE UNKNOWN
            AT THIS TIME. TIME ESTIMATED.

&&
Local storm report, Jul 28, 6:49 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
649 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 WNW CHERAW            34.71N 79.96W
07/28/2021  E0.75 INCH       CHESTERFIELD       SC   PUBLIC

            PUBLIC REPORTED HAIL UP TO 3/4 INCH NEAR
            CHERAW MUNICIPAL AIRPORT. TIME ESTIMATED.

&&

DCM
Special weather statement, Jul 28, 6:50 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
650 PM EDT Wed Jul 28 2021

SCZ115-116-282315-
Northern Lancaster SC-Southern Lancaster SC-
650 PM EDT Wed Jul 28 2021

...Strong Thunderstorms Will Impact Portions of Northern Lancaster
and Southern Lancaster Counties Until 715 PM EDT....

At 649 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Indian Land to
near Mt Pisgah, moving south at 10 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Lancaster, Indian Land, Waxhaw, Great Falls, Kershaw, Elgin, Heath
Springs, USC Lancaster, Irwin, Andrew Jackson State Park, Van Wyck,
Buford, Fishing Creek Reservoir, Bell Town Fire Station, Arrowood
Estates, Faith Christian School, Carolina Commons Shopping Center,
Bear Creek Park, McDonald Green Elementary School and Tradesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

LAT...LON 3493 8078 3482 8079 3482 8057 3466 8043
      3461 8041 3456 8055 3451 8052 3449 8055
      3450 8063 3448 8066 3451 8070 3448 8074
      3454 8074 3447 8089 3465 8089 3470 8086
      3483 8090 3484 8087 3493 8086 3505 8090
TIME...MOT...LOC 2249Z 006DEG 11KT 3495 8087 3462 8045

CJR
Special weather statement, Jul 28, 7:06 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
706 PM EDT Wed Jul 28 2021

SCZ022-028-031-282330-
Richland SC-Kershaw SC-Sumter SC-
706 PM EDT Wed Jul 28 2021

...Strong Thunderstorms Will Impact Portions of Richland...
southwestern Kershaw and northwestern Sumter Counties Until 730 PM
EDT....

At 705 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Lugoff, or near Camden, moving southwest at
20 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Columbia, Sumter, West Columbia, Cayce, Forest Acres, Camden,
McEntire Air Base, Dentsville, Shaw Air Base, St. Andrews, Arcadia
Lakes, Eastover, Lugoff, Hopkins, Oakland, Villages at Sandhill,
Elgin, Horrel Hill, Killian and Woodfield.

This includes the following highways...
 Interstate 126 near mile marker 3.
 Interstate 20 in South Carolina between mile markers 67 and 100.
 Interstate 77 between mile markers 3 and 28.

LAT...LON 3382 8057 3390 8101 3392 8103 3393 8102
      3401 8107 3421 8106 3426 8094 3427 8083
      3432 8080 3434 8074 3417 8047 3416 8048
      3411 8048 3408 8041
TIME...MOT...LOC 2305Z 039DEG 19KT 3419 8067

CJR
Special weather statement, Jul 28, 7:39 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Columbia SC
739 PM EDT Wed Jul 28 2021

SCZ116-290015-
Southern Lancaster SC-
739 PM EDT Wed Jul 28 2021

...Strong Thunderstorms Will Impact Portions of Southern Lancaster
County Until 815 PM EDT....

At 739 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Buford, or near Lancaster, moving southwest
at 10 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Lancaster, Elgin, Heath Springs, USC Lancaster, Irwin, Buford,
Fishing Creek Reservoir, Bell Town Fire Station, Arrowood Estates,
Tradesville, Camp Creek Fire Station, Antioch, Kirk Air Base, Faith
Christian School, Pleasant Hill, Unity Fire Station, Lancaster Mill,
McWhirter Airfield, Bear Creek Park and McDonald Green Elementary
School.

LAT...LON 3476 8052 3474 8050 3473 8050 3452 8063
      3461 8089 3467 8089 3469 8086 3472 8087
      3482 8079 3482 8069
TIME...MOT...LOC 2339Z 022DEG 10KT 3475 8071

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 12:05 PM EDTSpecial Weather StatementCAEOrangeburg25 min
Jul 28, 12:42 PM EDTAreal Flood AdvisoryCAEAiken, Barnwell2 hr
Jul 28, 1:06 PM EDTAreal Flood AdvisoryCAEBamberg, Orangeburg2 hr
Jul 28, 5:15 PM EDTSpecial Weather StatementCAEMarlboro60 min
Jul 28, 5:45 PM EDTSevere Thunderstorm WarningCAEChesterfield60 min
Jul 28, 6:19 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee56 min
Jul 28, 6:50 PM EDTSpecial Weather StatementCAELancaster25 min
Jul 28, 7:06 PM EDTSpecial Weather StatementCAERichland24 min
Jul 28, 7:14 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland, Sumter61 min
Jul 28, 7:39 PM EDTSpecial Weather StatementCAELancaster36 min
Jul 28, 7:46 PM EDTAreal Flood AdvisoryCAELexington, Richland119 min

Nearby

Flash Flood Warnings in South Carolina, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.